Winter Weather, Alexander
- When
- February 9, 7:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large area of snow occurred along and to the east of a well-defined surface low pressure trough. East of the surface trough, northeasterly surface winds kept cold air in place. Warmer air moving in aloft created conditions favorable for snow. As the low pressure trough moved east across the region, the snow ended in its wake. Snowfall totals were generally from 1 to 2 inches along and south of Route 13, which extends from Carbondale and Marion east across Harrisburg to the Ohio River. Specific snowfall totals included: 2.5 inches in Mound City (Pulaski County), 2 inches in Metropolis and Cairo, 1.5 inches in northwest Pope County, and 1 inch at Murphysboro. Due to very cold temperatures, roads quickly became snow-packed and very slippery. Numerous accidents were reported. In White County, a fatal vehicle crash occurred on Route 1 about two miles south of Norris City. A 17-year-old female lost control of her vehicle on a snow-covered bridge, then crossed into the lane of oncoming traffic. She was struck by a tractor-trailer rig and pronounced dead at a local hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 3:28 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CST WED FEB 9 2011
.DISCUSSION...
LATEST SURFACE MAP SHOWED ARCTIC HIGH PRESSURE SPRAWLED OVER
MUCH OF THE U.S. EAST OF THE ROCKIES. AN INVERTED TROF/FRONTAL
BOUNDARY WAS SET UP FROM NW ARKANSAS INTO CENTRAL TEXAS. WVAPOR
IMAGERY SHOWED MID LEVEL CIRCULATION OVER SW KANSAS MOVING EAST.
REGIONAL RADAR MOSAIC SHOWS LIGHT SNOW JUST TO OUR WEST. SNOW IS
NOW REACHING THE GROUND IN CENTRAL SECTIONS OF MISSOURI DOWN TO
AROUND JOPLIN AND INTO NW ARKANSAS. THIS EASTWARD TRANSLATION
SHOULD CONTINUE STEADILY THROUGH THE MORNING HOURS. THE MAIN
CHALLENGE WITH TODAY/S FORECAST WILL BE SNOWFALL AMOUNTS. I
BELIEVE ANOTHER KEY WILL BE...HOW MUCH IDENTITY AND STRENGTH WILL
REMAIN WITH THE SW KANSAS VORT. FOR NOW THE MODELS WEAKEN THIS
FEATURE THROUGH THE COURSE OF THE DAY AS IT MOVES EAST.
INTERESTING LATE GAME OBSERVATIONS. THE 6HR QPF FROM THE RUC IS
NOTABLY HIGHER OVER SW MISSOURI THROUGH 18Z...THAN THE GFS AND
SREF. PROBABLY CLOSER TO THE ECMWF. HPC/S 6 HR QPF FORECAST IS
MUCH CLOSER TO THE ECMWF THAN ANY OTHER MODEL. MAY BE ON TO
SOMETHING HERE.
FOR NOW...NO CHANGE TO THE GOING HEADLINE. GIVEN THE DEGREE OF
LOWER/MID TROPOSPHERIC COLD AIR...SLR RATIOS SHOULD BE RELATIVELY
HIGH. WENT ON THE ORDER OF 18/20:1 TO COMPUTE OUR AMOUNTS.
SOUNDING DATA SUGGESTS CLOSER TO 20:1 WHEN THE DERIVATION COMES
FROM THE MAX TEMP IN THE THERMAL PROFILE. SIDING CLOSER TO
ECMWF/HPC FORECAST QPF VALUES...THIS WOULD YIELD 2-4 INCHES
ACROSS FAR SOUTHERN SECTIONS...AND 1 TO 2 INCHES IN THE NORTH PART
OF OUR GOING ADVISORY...DROPPING OFF QUICKLY TO LESS THAN AN
INCH...TO A DUSTING HEADING NORTH TOWARD I-64. GIVEN THE DRY
NATURE TO THE SNOW...THE PROBABILITY OF A COATING EVEN IN OUR
NORTHERN COUNTIES IS ELEVATED. KEEPING WITH THE WINTER SEASON
TENDENCY...THIS IS A TRICKY SNOW FORECAST...GIVEN HIGHER SLR RATIO
AND SOME MODEL DISCREPANCIES WITH RESPECT TO QPF. COULD TREND
TOWARD LESS SNOW. COULD TEND HIGHER GIVEN SNOW PRODUCTION WILL
OCCUR IN COLD COLUMNAR CONDITIONS...AND DUE TO THE FACT THE LATEST
DATA SHOWS SLIGHTLY HIGHER QPF TO OUR WEST.
THE ACTIVITY SHOULD QUICKLY DEPART THIS EVENING. DRY AND COLD
WEATHER TO FOLLOW THROUGH THURSDAY. WENT ON THE COLD SIDE OF
GUIDANCE GIVEN THE AIRMASS AND SNOW COVER FACTOR. AS HAS BEEN
ADVERTISED FOR SEVERAL DAYS NOW...MODERATING TEMPERATURES ARE ON
THE WAY. OUR MID TROP HEIGHTS WILL RISE SOME 20 TO 30DM/S THROUGH
THE WEEKEND. THE FORECAST IS STILL DRY FOR NOW. WILL HAVE TO KEEP
AN EYE ON FRIDAY FOR LOW POP POTENTIAL.
..NOLES..
&&
.AVIATION...
VFR CONDITIONS WILL DROP RAPIDLY INTO IFR CATEGORIES BY MID TO LATE
MORNING WITH SNOW FOR KCGI AND KPAH. THEN BACK TO VFR AROUND 00Z
THU. FOR KEVV AND KOWB MAINLY VFR CONDITIONS WITH SNOW DROPPING VSBY
INTO IFR CATEGORY AT TIMES DURING THE DAY BUT RAPIDLY BACK TO VFR
AROUND 00Z. FLOW WILL PRIMARILY BE NORTHWEST THROUGH THE VALID TIME
AT ALL SITES.
..KH..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-WEBSTER.
MO...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 358 AM CST WED FEB 9 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 358 AM CST WED FEB 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW...TODAY AND THIS EVENING FOR PORTIONS OF SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE REQUEST SPOTTERS SUBMIT SNOWFALL AMOUNTS THROUGH THE COURSE OF THE DAY...AND AT THE END OF THE EVENT.
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, White | 2011-02-09 | 17 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276750, 276753, 276751, 276752, 276754, 276755, 276757, 276758, 276756, 276759, 276760, 282321.